Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 52, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 17, 2016, 2:15 PM EDT for Clarendon County, Lee County, Sumter County, South Carolina. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2016, 2:15 PM EDT (18:15 UTC)
- Expired
- Jun 17, 2016, 3:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Clarendon County, SC, Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 2:38 PM EDT | TSTM WND DMG | 3 Ene Manning, SC | TREES DOWN JUNE BURG RD. TIME ESTMD BY RADAR. |
| Jun 17, 2:48 PM EDT | TSTM WND DMG | 1 W Paxville, SC | TREES DOWN HWY 261S INTO PAXVILLE. |
| Jun 17, 3:15 PM EDT | TSTM WND GST 59 | 7 S Manning, SC | MANNING SANTEE-COOPER REGIONAL AIRPORT PK WND 34018G51KT. |
| Jun 17, 3:15 PM EDT | NON-TSTM WND GST 59 | 8 Ese Summerton, SC | AWOS STATION 8 E SUMMERTON /MNI/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 1:52 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
150
WUUS52 KCAE 171815
SVRCAE
SCC027-061-085-171915-
/O.NEW.KCAE.SV.W.0052.160617T1815Z-160617T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN LEE COUNTY IN CENTRAL SOUTH CAROLINA...
CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
CENTRAL SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...
* UNTIL 315 PM EDT
* AT 215 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
MULBERRY...OR 9 MILES NORTHEAST OF SOUTH SUMTER...MOVING SOUTHEAST
AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
MANNING...SUMMERTON...TURBEVILLE...MAYESVILLE...LYNCHBURG...
PAXVILLE...SHILOH AND EAST SUMTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
3350 8012 3348 8015 3346 8013 3345 8017
3361 8049 3383 8030 3396 8031 3411 8010
3402 7996 3400 7990 3398 7990 3395 7998
3388 7994 3388 7988
TIME...MOT...LOC 1815Z 318DEG 28KT 3395 8019
HAIL...1.50IN
WIND...70MPH
$$
CJR1 follow-up statement
270
WWUS52 KCAE 171905
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT FRI JUN 17 2016
SCC027-061-085-171915-
/O.CON.KCAE.SV.W.0052.000000T0000Z-160617T1915Z/
LEE SC-CLARENDON SC-SUMTER SC-
305 PM EDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN LEE...CLARENDON AND CENTRAL SUMTER COUNTIES...
AT 305 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MANNING...MOVING SOUTHEAST AT 40 MPH.
HAZARD...70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MANNING...SUMMERTON...TURBEVILLE...MAYESVILLE...LYNCHBURG...
PAXVILLE...SHILOH AND EAST SUMTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3382 7992 3377 7999 3372 7997 3350 8010
3350 8012 3348 8015 3346 8013 3345 8017
3361 8049 3383 8030 3396 8031 3411 8010
3402 7996 3400 7990 3398 7990 3395 7998
3388 7994 3388 7988
TIME...MOT...LOC 1905Z 303DEG 36KT 3363 8014
HAIL...<.75IN
WIND...70MPH
$$
CJRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:42 PM EDT, 33 minutes earlier.
Area forecast discussion, Jun 17, 1:42 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Columbia SC 142 PM EDT FRI JUN 17 2016 .SYNOPSIS... An area of low pressure off the North Carolina coast will drag a cold front through the area this afternoon. Dry and cooler high pressure will take hold across the region this weekend. Temperatures will gradually warm back up under high pressure early next week. && .NEAR TERM /THROUGH TONIGHT/... This afternoon, Main cold front pushing through the Pee Dee/Catawba regions will continue to move southward and into the Midlands through the afternoon. Expect to see the development of scattered showers and thunderstorms along and south of this front through the afternoon, with some storms possibly becoming strong to severe during peak heating. Downslope flow and good insolation will provide warm temps again, though some cool air advection behind the boundary expected to temper max temps some across the Northern counties. Tonight...The main front will be pushing into the Southern Midlands and CSRA early in the evening, with scattered convection still expected south of the front. Behind the front, winds turn more out of the northeast. WOuld expect moisture off the Atlantic to push inland overnight, creating the potential for some low cloud cover late tonight. Lows will generally be in the upper 60s to lower 70s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Saturday and Saturday Night...An upper level ridge centered over the desert southwest will begin to build over the region north of the upper level trough axis. At the surface, high pressure will wedge southward into the area to the lee of the Appalachians. Low clouds will be in place to start the day, but drier air will eventually work its way in from the north allowing for some clearing during the afternoon with mainly clear skies at night. Although a rather significant cool down is expected given the extensive clouds early on and the building wedge, there is still still some uncertainty in the high temperature forecast. For now, will stay close to model consensus with highs in the lower to mid 80s. An unseasonably cool night is in store, with lows in the upper 50s to lower 60s most places. Sunday and Sunday Night...The surface wedge will remain in place along with the associated cool northeast flow. Under mostly sunny/clear skies, temperatures should reach highs in the lower to mid 80s with lows in the lower to mid 60s. && .LONG TERM /MONDAY THROUGH FRIDAY/... Medium range guidance is in good agreement through mid-week, resulting in an above normal confidence forecast during that time. A deep/stacked low pressure system over the western Atlantic will retrograde toward the NC /Mid-Atlantic coast on Monday, but a building ridge from the west and surface high pressure crossing the area will result in rain- free conditions and moderating temperatures. The upper ridge will continue to build on Tuesday as a southerly flow develops and pushes temperatures back up above normal. A cold front will then move through from the northwest Wednesday and Wednesday night, resulting in a chance of showers and thunderstorms across the area. Guidance then begins to diverge a bit, with the GFS appearing more unsettled late week with an upper trough approaching and a surface boundary setting up over the area. The latest GFS shows a cutoff low developing over the TN valley by late Friday. The forecast will indicate low chances of rain for now with temperatures near or slightly below normal. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Surface front pushing into the Pee Dee and Catawba regions, with a pre-frontal trough across the Midlands. The cold front will continue pushing southward into the Midlands this afternoon. Expecting scattered showers and thunderstorms to develop along and south of the main front this afternoon, affecting mainly ags/dnl/ogb. VFR generally expected at all sites outside any convection. At this time, will handle with VCTS at ags/dnl/ogb from 19z to 01z. Winds south of the front will remain out of the west, while winds north of the front turn more out of the north this afternoon before shift around and increasing out of Northeast tonight behind the back door front. Models indicating wrap around moisture/cloudiness will work into the region late tonight from the Northeast. Expecting MVFR CIGS generally after 06Z. EXTENDED AVIATION OUTLOOK...Breezy conditions possible at times Saturday. Otherwise, no significant impacts to aviation expected late Saturday through Tuesday as drier air enters the region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 17, 2:13 PM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 213 PM EDT FRI JUN 17 2016 GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-181815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY- FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN- SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 213 PM EDT FRI JUN 17 2016 ...SEVERE THUNDERSTORM WATCH 266 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ015-016-181815- LANCASTER-CHESTERFIELD- 213 PM EDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 1:18 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
118 PM EDT FRI JUN 17 2016
SCZ015-016-020>022-026>029-031-038-171815-
NEWBERRY-LEXINGTON-LEE-SALUDA-CLARENDON-RICHLAND-FAIRFIELD-SUMTER-
CHESTERFIELD-LANCASTER-KERSHAW-
118 PM EDT FRI JUN 17 2016
...A DEVELOPING LINE OF STRONG THUNDERSTORMS WILL AFFECT
KERSHAW...SOUTHWESTERN LANCASTER...NORTHERN SALUDA...RICHLAND...
SOUTH CENTRAL CHESTERFIELD...FAIRFIELD...NEWBERRY...NORTH CENTRAL
LEXINGTON...LEE...NORTH CENTRAL CLARENDON AND SUMTER COUNTIES...
AT 117 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS DEVELOPING ALONG
A LINE EXTENDING FROM NEAR WHITMIRE TO NEAR LAMAR...AND MOVING
SOUTHEAST AT 35 MPH.
WIND GUSTS OF 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...SUMTER...IRMO...FOREST ACRES...NEWBERRY...CAMDEN...
WINNSBORO...BISHOPVILLE...ST. ANDREWS...DENTSVILLE...WOODFIELDS...
SOUTH SUMTER...KERSHAW...WHITMIRE...ELGIN...PROSPERITY...
ARCADIA LAKES...MILLWOOD...FORT JACKSON AND LUGOFF.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3382 8021 3423 8192 3430 8190 3437 8178
3453 8164 3445 8154 3450 8142 3457 8142
3455 8087 3464 8089 3439 8023 3437 8029
3432 8024 3437 8018 3423 8011 3415 8015
3401 7991
TIME...MOT...LOC 1717Z 328DEG 33KT 3452 8171 3414 8015Local storm report, Jun 17, 1:50 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG 5 SE COLUMBIA 33.95N 80.97W
06/17/2016 RICHLAND SC PUBLIC
TREES DOWN NEAR THE INTERSECTION OF HIGHWAY
378 AND SHOP ROAD.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jun 17, 2:01 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
201 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 SE FOREST ACRES 33.98N 80.92W
06/17/2016 E1.00 INCH RICHLAND SC PUBLIC
QUARTER SIZED HAIL REPORTED NEAR THE
INTERSECTION OF LEITNER RD AND LEESBURG RD.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jun 17, 2:10 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
210 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 4 SE FOREST ACRES 33.98N 80.92W
06/17/2016 E1.25 INCH RICHLAND SC PUBLIC
REPORT OF HALF DOLLAR SIZED HAIL NEAR THE
INTERSECTION OF LEESBURG RD AND LEITNER RD.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, Jun 17, 2:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
212 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 1 WSW FOREST ACRES 34.02N 80.99W
06/17/2016 E0.88 INCH RICHLAND SC NEWSPAPER
GRAPE-SIZE HAIL REPORTED IN FOREST ACRES.
&&
DALocal storm report, Jun 17, 2:15 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM TSTM WND GST 4 N IRMO 34.16N 81.20W
06/17/2016 M58 MPH RICHLAND SC COUNTY OFFICIAL
RC-WINDS REPORTED AT DUTCH FORK HIGH SCHOOL.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 12:54 PM EDT | Special Weather Statement | CAE | Fairfield | 51 min |
| Jun 17, 1:06 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 39 min |
| Jun 17, 1:18 PM EDT | Special Weather Statement | CAE | Fairfield, Kershaw, Lee, Newberry, Richland, Sumter | 57 min |
| Jun 17, 1:25 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 50 min |
| Jun 17, 1:31 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 44 min |
| Jun 17, 1:43 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland, Sumter | 47 min |
| Jun 17, 2:07 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Kershaw, Richland, Sumter | 38 min |
| Jun 17, 2:37 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 53 min |
| Jun 17, 2:43 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 2 more | 62 min |
| Jun 17, 2:45 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 30 min |
| Jun 17, 2:59 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 31 min |
| Jun 17, 3:01 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 29 min |
| Jun 17, 3:17 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell | 43 min |
| Jun 17, 3:53 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 52 min |
| Jun 17, 5:56 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.